Skip navigation

Paracetamol, aspirin and caffeine in combination (Excedrin) for acute migraine



Clinical bottom line: Excedrin is effective in the acute treatment of migraine. For successful treatment of migraine at two hours, Excedrin has a number-needed-to-treat of 3.9 (3.2 to 4.9). As a comparison, sumatriptan 100 mg has a number-needed-to-treat of 3.0 (2.8 to 3.4) At 4 hours Excedrin had a number-needed-to-treat of 3.6 (3.0 to 4.4). Adverse effects were not serious, with a number-needed-to-harm of 15 (10 to 31).

Excedrin is not available in the UK.

Approximately 96% of migraineurs use medication for migraine relief, and more than 90% use non-prescription medication. Caffeine is already widely used in a number of migraine medications, and paracetamol and aspirin are recommended for acute treatment of migraine. These three agents in combination are marketed as Excedrin Extra Strength, with one tablet containing 250 mg paracetamol, 250 mg aspirin and 65 mg caffeine. This is available non-prescription in the US.

Systematic review

Lipton RB, Stewart WF, Ryan RE, Saper J, Silberstein S, Sheftell F. Efficacy and safety of acetaminophen, aspirin, and caffeine in alleviating migraine headache pain: three double-blind, randomized, placebo-controlled trials. Arch-Neurol. 1998; 55: 210-7.

  • Date review completed: 1997
  • Number of trials included: 3
  • Number of patients: 1357 (602 active / 618 control).
  • Control group: placebo
  • Main outcomes: pain intensity difference (PID) from baseline; successful treatment i.e. patients with moderate to severe pain reduced to mild or none; relative benefit and number-needed-to-treat (with 95% confidence intervals).
Inclusion criteria were double-blind, randomised placebo controlled trials of acute migraine treatment with Excedrin Extra Strength; adult patients; IHS diagnosis; migraine patients with or without aura.

Reviewers calculated mean PID scores and percent of patients improving for each trial separately and the three trials pooled. We have used these data to produce relative benefits and numbers-needed-to-treat (link to methods).

Findings

The three trials looked at Excedrin doses of paracetamol 500 mg + aspirin 500 mg + caffeine 130 mg.

In three of three trials Excedrin provided significantly better pain relief than placebo at 2 hours and 6 hours (moderate to severe pain reduced to mild or none). Pooled data also demonstrated that Excedrin was significantly better than placebo for nausea, photophobia, phonophobia, functional disability and pain reduced to no pain.

At 2 hours, Excedrin had a relative benefit of 1.8 (1.6 to 2.0) and a number-needed-to-treat of 3.9 (3.2 to 4.9) for successful treatment. At 4 hours Excedrin had a relative benefit of 1.6 (1.4 to 1.7) and a number-needed-to-treat of 3.6 (3.0 to 4.4).

Adverse effects

All patients recorded adverse effects. No serious adverse effects were found. One patient withdrew on placebo. Twice as many patients experienced minor adverse effects with Excedrin compared with placebo. Excedrin had a relative risk of 2.0 (1.4 to 2.8), with a number-needed-to-harm of 15 (10 to 31).


Related topics

  • Identifier CP055 - 4320 APAP+ASA+CAF FOR ACUTE MIGRAINE: Jul-99